I'm new to the boards and I didn't know where to post first,I hope I'm not doing anything wrong.
I'm here because I'm trying to get off Ativan but I'm afraid to be doing something wrong and get horrible withdrawal symptoms.
I'm a 25 year old woman and I've been taking Ativan for three years but the signs of addiction only started to show in the beggining of this year.I never saw myself as an addict mainly because I could go days without taking them.I would start with 1mg,then on the next day 1mg wouldn't be enough and I would take one more,then four days later I would be taking 5mg or 6mg and then I would stop for 2 or 3 days sometimes because I wanted to other times because I ran out of prescriptions.Everything was fine till I got sick on last december.I suffer from severe anxiety and being sick makes it 10 times worse,I always think I'm going to die and all that stuff.At the time I started abusing Ativan,I would usually just take it at night but then I started taking it during the day too just to feel more relaxed and calm,it gave me the feeling that everything was going to be ok.At the time I was taking 10mg of Ativan per day but I figured out really soon that something was wrong when I stopped taking them for a couple of days.I got so anxious,I couldn't stop thinking about them,it was crazy.Then I went to a psychiatrist and he prescribed me Xanax to get off Ativan,I though that was weird but I tried it.I felt really bad while taking Xanax so I got back to taking Ativan in March.I want to get completely off Ativan all by myself,no meds but I don't know how to do it.I heard that you should stick to a dose and then start tapering slowly during time,is that right?The problem is I never took the same dose,sometimes I took just 1mg and by the end of the weekend I would be taking 6mg and then I would stop and suffer for 2 or 3 days and then go back to 1mg or 2mg again.So I decided to start taking 4mg and I already decreased the dose to 3mg and a half.Am I doing it right?How long should I wait till I lower the dose again?I know that my post may sound really confusing but my english isn't great and I'm so desperate,this is really making me sick.I don't know if I'm doing the right thing,I'm afraid to get even more addicted than I already was.Does anyone has some tips??I really need help!
Welcome to the Boards, glad your here and you've not done anything wrong. Addiction or dependence on Benzodiazepans or anxiety medications such as Ativan and Xanax can be hard because the withdrawals tend to make the reason your taking the med in the first place much worse.
Tapering is the proper way to get off of Ativan. If you settled on 4mg/day as your starting point, that's fine. Generally you stay on that dose for 10 - 14 days and then go down 1/2 mg each 10 - 14 days. Anxiety meds require a slow taper, they have a very strong psychological connection and if you go down to quickly the added anxiety will just be too much. The other thing you have to consider is your original Anxiety Disorder. Since it seems to still be a problem, you need to have some sort of plan in place to deal with it once your clean of the drugs, it won't simply just go away. So, keep that in mind, there are many ways to deal with anxiety besides medication.
When you've tapered down to a small daily amount, such as 1/2mg/day then you can safely stop the drugs and generally the withdrawal symptoms, while still there, are tolerable. At 1/2mg every 2 weeks your looking at 14 - 16 weeks to complete a safe taper. During the taper the anxiety can be worse, you can use relaxation therapy, breathing exercises, yoga, exercises, etc. to deal with it, I'm not sure what you've tried in the past. Many times it is easier if you have a Psychiatrist to guide you as you taper off the meds. They don't necessarily force you to take additional meds, if you state that you do not want that they can find other ways to help you.
This is basically the way it's done. I hope this is of some help to you. There are many folks here that can give you words of comfort and support as you go.
Tapering ativan is extremely complicated and is different for everyone. I know this first hand
If you were to taper ativan and then jump off at .5mg you could be in a living nightmare.
You must stabilize at a dose that is split into at least 4 doses a day. You make small cuts as your body and mind allow. .5 mg will probably be fine at first. But when you get to 1mg and below you will need to asess how you feel. And you will almost certainly have to go slower from there.
If you are truly dependant on ativan, jumping at .5 would be a HUGE mistake.
Good luck. Ive been tapering ativan for 6 months. Its not easy but if you go slow enough, you can stay functional.
Last edited by Administrator; 06-15-2012 at 05:43 PM.